For people using modern APs

Discussion in 'General Parenting' started by GoingNorth, Jan 8, 2010.

  1. GoingNorth

    GoingNorth Crazy Cat Lady

    I learnt something very interesting today at my psychiatrist's. I've been on three different atypicals in the past few years and had to change medications and doseages to deal with side-effects several times.

    Well, I've been experiencing swallowing issues: as if my tongue and throat muscles were not able to coordinate their movements. I've come close to choking a few times due to this, not to mention it making eating such a scary experience that one tends to avoid it.

    I honestly thought it was due to anxiety as we've all heard of that "lump in the throat" feeling when very anxious.

    It's not, it's an uncommon, but recognized serious sideeffect to atypical APs.

    The upshot was that he pulled me off the Seroquel stat and started me on Haldol. Yep...one of the bad ol' oldies. Turns out it has a much better safety profile in most cases than the modern APs do. It can cause Tardive Dyskinesia, but that usually only occurs after years of use at high doseages.

    A side benefit to the haldol is that it will get rid of the AP weight I've gained so long as I eat right. Vanity aside, I'm trying to stave off back surgery and more knee surgery, and the weight is just tearing up my joints, even my hips are starting to give me trouble.
     
  2. gcvmom

    gcvmom Here we go again!

    Interesting. difficult child 2 occasionally will gag on food, but I thought is was more of a texture issue for him... I'll keep an eye on that.

    I'm glad to hear your psychiatrist is taking your concerns seriously. Let us know how it goes with the Haldol. We have absolutely no experience with the older class of antipsychotics. I hope it works well for you!
     
  3. GoingNorth

    GoingNorth Crazy Cat Lady

    I would ask your son flat out if the food bothered him, or if he was having trouble swallowing it, or was afraid he'd choke on it.

    I have SIDS and some food textures will flat out make me gag. This is NOT actually gagging. It make look like it on the outside.

    I have a good knowledge of anatomy, so was able to literally tell the psychiatrist what muscles were not working properly.

    I would ask him where the food is in his mouth when he gags. True gagging occurs at the very back of the palate where it meets the start of the nasopharynx.

    The issue I'm dealing with occurs further down, between the end of the pharynx and the epiglottis. The food is too far along in the process for me to just gag. I literally have to cough the food up for fear of choking on it.
     
  4. susiestar

    susiestar Roll With It

    Good to know about this. Wiz had several foods he gagged on as a child. It was mostly the SIDS or asthma starting coughing fits as he was eating.

    Two years ago when I had the seizures because I couldn't keep my lyrica down and ended up in the hospital for 5 days they used haldol and valium. For the last 2 days they only used the haldol. It didn't change the way I felt or acted, but often I need huge doses of medications to get any effects, intended or side. Or else I need about 1/8th the dose other people use.

    Trouble swallowing stinks. The two spinal surgeries were done from the front of my neck so they had to move my esophagus around to get behind it. I have times when I cannot swallow anything. Even liquids. They either go down the wrong pipe or cannot go anywhere no matter what. It can be very scary because I often wake up feeling like I am drowning because a bit of mucus tried to go down my throat.

    I hope the swallowing trouble goes away ASAP. The older APs are really not as bad as they sound. Not to say we should scrap the new ones and only use the old ones, but we really have very little info on how the newer APs impact us as we become older. Or how our bodies react if we are on the newer ones for a couple of decades. The side effects of the older APs are known. Well studied, well defined, and they have been used long enough to have data on how our bodies change as we spend decades on these medications.

    Regardless, we LOVED risperdal. Not so much the others, but risperdal was awesome for Wiz.
     
  5. GoingNorth

    GoingNorth Crazy Cat Lady

    I guess it all depends on one's personal biology, so to speak. I have to take large doses of Depakote to maintain therapeutic blood levels. Luckily, so far, my liver hasn't started to complain. Lamictal made me hallucinate of all things.

    At the same time, I am incredibly sensitive to the atypical APs. I did a lot of research on Haldol and other medications in that class beforhand as this was something that had come up on a previous psychiatrist visit.

    Mind you, my psychiatrist has been in practice for over thirty years, has used this medication a lot for bipolar and schiz patients, and is extremely familiar with the medications in this class.

    He thinks modern mood stabilizers are a great thing, but feels that some of the thing with the atypicals might be hype and drug mfrs really pushing these medications.

    Now, I just have to figure out how to get over being insanely angry about having 3 mos supply of 400 mg Seroquel tablets, that have to be destroyed. This is a medication that WITH my part D carried a 195 dollar copay for month's supply. I think it goes full-retail for around 5-600 dollars per month.

    I'd been getting my medications through the VAs medications-by-mail program, which entitles me to free medications.

    It would figure that I had just gotten another order before being pulled off the medication. I understand WHY the medications can't be "re-used", but wouldn't it be nice if there were some way to microscopically "tag" medications so that they could be scanned for authenticity and safety? Then the leftovers could at least be given to a charitable cause.

    My psychiatrist actually suggested that if "you have a friend who is taking the same medicine?"
     
  6. gcvmom

    gcvmom Here we go again!


    I sympathize with this completely! This is a situation we've been in a number of times. But because difficult child 2's diagnosis process has been anything but straightforward, I usually kept old medications for a while just in case we decided to revisit them later. Sometimes this worked out well for us. We're sitting on 2 or 3 months of Seroquel XR 400 now because his dosing changed a few weeks ago, but I'm hanging onto it because it may change again in the next year... who knows?
     
  7. GoingNorth

    GoingNorth Crazy Cat Lady

    I have the regular (not XR) Seroquel 400mg tablets. Those at least can be broken or cut to fit dosage amounts.
     
Loading...